This information is intended for use by health professionals
Sudafed Decongestant Tablets
Pseudoephedrine hydrochloride 60.00 mg.
Excipients with known effects:
For full list of excipients, see section 6.1.
Reddish-brown, round, biconvex film-coated tablets, with 'Sudafed' on one side.
Sudafed Decongestant Tablets is a decongestant of the mucous membranes of the upper respiratory tract, especially the nasal mucosa and sinuses and is indicated for the symptomatic relief of conditions such as allergic rhinitis, vasomotor rhinitis, the common cold and influenza.
Adults and Children over 12 years
1 tablet every 4 - 6 hours up to 4 times a day.
Use in the Elderly
There have been no specific studies of Sudafed Decongestant Tablets in the elderly. Experience has indicated that normal adult dosage is appropriate.
Caution should be exercised when administering Sudafed Decongestant Tablets to patients with severe hepatic impairment.
Caution should be exercised when administering Sudafed Decongestant Tablets to patients with moderate to severe renal impairment.
Method of Administration
For oral use
Sudafed Decongestant Tablets are contraindicated in individuals with known hypersensitivity to pseudoephedrine or to any of the excipients listed in section 6.1.
Concomitant use of other sympathomimetic decongestants, beta-blockers (see section 4.5) or monoamine oxidase inhibitors (MAOIs), or within 14 days of stopping MAOI treatment (see section 4.5). The concomitant use of MAOIs may cause a rise in blood pressure and/or hypertensive crisis (see section 4.5).
Cardiovascular disease including hypertension
Closed angle glaucoma
Severe renal impairment
Patients with difficulty in urination and/or enlargement of the prostate, or patients with thyroid disease who are receiving thyroid hormones should not take pseudoephedrine unless directed by a physician.
Caution should be exercised when using the product in the presence of severe hepatic impairment or moderate to severe renal impairment and in occlusive vascular disease.
If any of the following occur, this product should be stopped
• Sleep disturbances
Severe Skin reactions: Severe skin reactions such as acute generalized exanthematous pustulosis (AGEP) may occur with pseudoephedrine-containing products. This acute pustular eruption may occur within the first 2 days of treatment, with fever, and numerous, small, mostly non-follicular pustules arising on a widespread oedematous erythema and mainly localized on the skin folds, trunk, and upper extremities. Patients should be carefully monitored. If signs and symptoms such as pyrexia, erythema, or many small pustules are observed, administration of this medicine should be discontinued, and appropriate measures taken if needed.
Ischaemic colitis: Some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued, and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.
Ischaemic optic neuropathy: Cases of ischaemic optic neuropathy have been reported with pseudoephedrine. Pseudoephedrine should be discontinued if sudden loss of vision or decreased visual acuity such as scotoma occurs.
There have been rare cases of posterior reversible encephalopathy syndrome (PRES) / reversible cerebral vasoconstriction syndrome (RCVS) reported with sympathomimetic drugs, including pseudoephedrine. Symptoms reported include sudden onset of severe headache, nausea, vomiting, and visual disturbances. Most cases improved or resolved within a few days following appropriate treatment. Pseudoephedrine should be discontinued, and medical advice sought immediately if signs or symptoms of PRES/RCVS develop.
This product contains lactose. Patients with rare hereditary problems of galactose intolerance, total lactase deficiency or glucose-galactose malabsorption should not take this medicine.
• MAOIs and/or RIMAs: Pseudoephedrine exerts its vasoconstricting properties by stimulating α -adrenergic receptors and displacing noradrenaline from neuronal storage sites. Since monoamine oxidase inhibitors (MAOIs) impede the metabolism of sympathomimetic amines and increase the store of releasable noradrenaline in adrenergic nerve endings, MAOIs may potentiate the pressor effect of pseudoephedrine. This product should not be used in patients taking monoamine inhibitors or within 14 days of stopping treatment as there is an increased risk of hypertensive crisis.
• Moclobemide: Risk of hypertensive crisis.
• Antihypertensives: Because of its pseudoephedrine content, this product may partially reverse the hypotensive action of antihypertensive drugs which interfere with sympathetic activity including bretylium, betanidine, guanethedine, debrisoquine, methyldopa, adrenergic neurone blockers and beta-blockers.
• Cardiac glycosides: Increased risk of dysrhythmias.
• Ergot alkaloids (ergotamine & methysergide): Increased risk of ergotism.
• Appetite suppressants and amphetamine-like psychostimulants: Risk of hypertension.
• Oxytocin: Risk of hypertension.
• Anticholinergic drugs: Enhances effects of anticholinergic drugs (such as Tricyclic antidepressants).
• Anaesthetic agents: Concurrent use with halogenated anaesthetic agents such as chloroform, cyclopropane, halothane, enflurane or isoflurane may provoke or worsen ventricular arrhythmias.
This product should not be used during pregnancy or lactation unless the potential benefit of treatment to the mother outweighs the possible risks to the developing foetus or breastfeeding infant.
There are no adequate and well-controlled studies in pregnant women.
Systemic administration of pseudoephedrine, up to 50 times the human daily dosage in rats and up to 35 times the human daily dosage in rabbits, did not produce teratogenic effects.
Pseudoephedrine is excreted in breast milk in small amounts, but the effect of this on breast-fed infants is not known. It has been estimated that approximately 0.4 to 0.7% of a single 60 mg dose of pseudoephedrine ingested by a nursing mother will be excreted in the breast milk over 24 hours. Data from a study of lactating mothers taking 60 mg pseudoephedrine every 6 hours suggests that from 2.2 to 6.7% of the maximum daily dose (240 mg) may be available to the infant from a breastfeeding mother.
Clinical Trial Data
The safety of pseudoephedrine from clinical trial data is based on data from 6 randomised, placebo-controlled single dose clinical trials and 6 randomised, placebo-controlled multiple dose clinical trials for the treatment of nasal congestion with allergic rhinitis or common cold or prevention of sinus symptoms/infection after a natural cold.
Table 1 includes adverse events from clinical trial and post-marketing experience. Adverse events included from clinical trials are those that occurred where greater than one event was reported, and the incidence was greater than placebo and in 1% of patients or more.
Adverse drug reactions (ADRs) identified during post-marketing experience with pseudoephedrine are included in Table 1 below.
The adverse drug reactions are ranked by frequency, using the following convention.
≥1/100 and <1/10
≥1/1,000 and <1/100
≥1/10,000 and <1/1,000
(cannot be estimated from the available data)
Table 1: Adverse Reactions Reported in Clinical Trials and Post-marketing Experience
System Organ Class
(≥1/100 to <1/10)
≥1/10,000 to <1/1,000
Immune System Disorders
Hypersensitivity – cross-sensitivity may occur with other sympathomimetics
Nervous System Disorders
Posterior reversible encephalopathy syndrome (PRES)/reversible cerebral vasoconstriction syndrome (RCVS)
Ischaemic optic neuropathy
Myocardial infarction/myocardial ischaemia
Skin and Subcutaneous Tissue Disorders
Severe skin reactions, including acute generalised exanthematous pustulosis (AGEP)
Renal and Urinary Disorders
Urinary retention (in men in whom prostatic enlargement could have been an important predisposing factor)
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Overdose may result in:
Hyperglycaemia, hypokalaemia CNS stimulation, insomnia; irritability, restlessness, anxiety, agitation; confusion, delirium, hallucinations, psychoses, seizures, tremor, intracranial haemorrhage including intracerebral haemorrhage, drowsiness in children, mydriasis, palpitations, tachycardia, reflex bradycardia, supraventricular and ventricular arrhythmias, dysrhythmias, myocardial infarction, hypertension, vomiting, ischaemic bowel infarction, acute renal failure, difficulty in micturition.
Necessary measures should be taken to maintain and support respiration and control convulsions. Catheterisation of the bladder may be necessary. If desired, the elimination of pseudoephedrine can be accelerated by acid diuresis or by dialysis.
Pseudoephedrine has direct and indirect sympathomimetic activity and is an orally effective upper respiratory tract decongestant.
Pseudoephedrine is substantially less potent than ephedrine in producing both tachycardia and elevation in systolic blood pressure and considerably less potent in causing stimulation of the central nervous system.
Pseudoephedrine is rapidly and completely absorbed after oral administration. After an oral dose of 180 mg to man, peak plasma concentrations of 500-900 ng/ml were obtained about 2 hours post dose. The plasma half-life was about 5.5 hours and was increased in subjects with alkaline urine and decreased in subjects with acid urine. The only metabolism was N-demethylation which occurred to a small extent. Excretion was mainly via the urine.
The active ingredient of Sudafed Decongestant Tablets is a well-known constituent of medicinal products and its safety is well documented. The results of pre-clinical studies do not add anything of relevance for therapeutic purposes.
Pregelatinised maize starch
Opadry OY-S-9473 contains:
Red iron oxide (E172)
Polyethylene glycol 400
Store below 30°C.
Store in the original package to protect from moisture.
12 tablets in PVC/PVDC/Aluminium foil blister packs.
No special requirements for disposal.
Any unused medicinal product or waste material should be disposed of in accordance with local requirements.
McNeil Products Limited
50 - 100 Holmers Farm Way
29th September 1998
08 Sep 2021